We find that, for most men we work with – whether we talk online, by phone or in person in our offices in Manhattan – the gynecomastia-steroid connection is well understood. But there are other drugs, prescription medications, which are also linked to the development of man boobs.Propecia, a drug marketed to help stop and even reverse male pattern baldness, is one of those.
Propecia, also known by the generic name finasteride, has been demonstrated to be effective in increasing hair count for men suffering early hair loss. Speaking very generally, treatment is most effective in younger men who have not yet experienced advanced balding.
Unfortunately, Propecia has also been shown to trigger gynecomastia in a small percentage of patients. There are no formal studies yet, but there’s enough anecdotal evidence to suggest a link between Propecia and breast tissue growth for some men. Equally distressing, there’s no way to predict who might suffer this unwanted side effect.
In working with our Manhattan gynecomastia patients and by studying the available literature, we’ve noted the following apparent patterns that impact surgical decision-making:
If you’re taking Propecia and you have not noticed this particular side effect, don’t be overly concerned. At this point it appears that the percentage of men who develop man boobs while taking the medication is small. On the other hand, if you’ve noticed your breasts swelling, a visit to your primary care physician is probably in order and you may need to make a decision about continuing to take Propecia.
We’ve noted that once unwanted breast tissue develops in Propecia patients, it rarely disappears by itself. If you would like to consult us about this or any other gynecomastia-related topic, call our offices at 561-367-9101 or fill out our short contact form.
Reach out to Dr. Jacobs today to schedule your consultation!